Pennsylvania, 2023Tornado in Pennsylvania, August 7, 2023
August 7, 2023 · NWS CTP · 1 event in 1 county or zone
An EF1 tornado occurred in York County PA on Monday August 7th in the village of Black Rock. The tornado was rated EF-1, with maximum peak winds around 105 mph, a path length of just over half a mile, and a path width of approximately 75 yards.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An EF1 tornado occurred in York County PA on Monday August 7th in the village of Black Rock. The tornado was rated EF-1, with maximum peak winds around 105 mph, a path length of just over half a mile, and a path width of approximately 75 yards. The tornado began on the south side of North Church Street in the village of Black Rock, pushed north-northeastward, and lifted before crossing Glenville Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 7, 3:58 PM EST, 4 minutes earlier.
Area forecast discussion, Aug 7, 3:58 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
458 PM EDT Mon Aug 7 2023
.SYNOPSIS...
Dangerous thunderstorms with damaging to locally destructive
winds, large hail, and torrential downpours are possible into
early evening across the southeastern half of central
Pennsylvania. Turning breezy and less humid Tuesday with showers
possible mainly over the northern tier. Dry weather is likely
Tuesday night through Wednesday. Looking ahead into the late
week and weekend periods, the highest odds for rain at this time
are on Thursday and Saturday.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
Tornado watch continues until 9PM for most of the CWA with
conditions still ripe for tornadoes across the eastern half of
the area. We'll likely start trimming the watch from the NW as
things are starting to stabilize there. There will still be sct
SHRA/TSRA for the west into late evening or even close to
midnight, but risk of severe weather has been decreasing there.
Short wave driving the event is moving onto LO attm, and the
main lobe of vorticity is directly overhead and moving east
steadily, but not too quickly.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Expect SHRA to wind down completely after midnight. Wind picks
up out of the west later tonight. Gusts could be up to 30MPH on
the ridges of the west, esp the Laurels.
A relatively cool and breezy Tuesday appears likely for Central
PA, as unseasonably strong low pressure passes north of the
state. Passage of the upper trough should support mainly cloudy
skies and scattered showers/rumble of thunder across the
northern mtns, with more peaks of sun and only an outside chance
of a shower in the south. Bukfit soundings indicate wind gusts
between 25-30kts are likely from late morning into the afternoon
hours. Ensemble mean 850mb temps around 13C supports highs
mostly in the 70s.
Fair weather and a diminishing wind is expected Tuesday night
as the low pulls away. Mainly clear and more comfortable with
lows in the 55-65F range.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday will see dryer conditions as upper-level zonal flow
takes over for the day. The dry air coming in behind the
remnants of Tuesdays storms will keep dewpoints down and provide
comfortable conditions.
The next system will arrive on Thursday as a shortwave
disturbance approaches from the Ohio Valley during the early
afternoon hours. This trough will provide enough synoptic lift
and moisture to promote the development of scattered showers and
thunderstorms.
Friday looks to be seasonable and generally dry, before an
approaching upper-level trough and weak cold front reintroduces
the chance of at least diurnal showers/storms for the weekend.
Temperatures should remain seasonable through the extended.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Updated TAFS for showers and storms as of late afternoon.
Also updated for adding the return to VFR conditions during
the day on Tuesday.
Earlier discussion below.
Convective showers and thunderstorms are forming across western
PA ahead of a potent cold front that will bring SHRA/TSRA to
central PA this afternoon and evening. Signals are in place for
widespread restrictions as showers and thunderstorms traverse
across CPA. TSRA will bring potential for gusty winds, heavy
rainfall impacting visibility, and hail across central PA with
an isolated tornado possible across the southern tier.
SHRA will continue into the overnight hours before some
clearing, although restrictions are still expected to be MVFR-
to-IFR at this time. Fog is possible to bring vis/cigs down even
further, but there is not enough confidence at this time to
outline in the forecast package.
Outlook...
Tue...Scattered -SHRA, isolated TSRA remain poss. Wind gusts to
30+ mph poss across the SW.
Tue night-Wed...AM fog poss, otherwise VFR.
Thurs...Scattered SHRA/TSRA, with brief restrictions poss.
Fri...Generally VFR. Isolated PM SHRA/TSRA, with brief
restrictions poss.
Sat...Chance of showers and storms.
&&
.HYDROLOGY...
Torrential downpours with rainfall amounts of as much as 1 to
2 inches/hr inches continue to be possible. Thus far, the storm
motions have been quick enough to keep anything but immediate
street flooding from occurring. With at least some episodic
instances of cell training/storm mergers, localized storm total
amounts of 2-4 inches will be possible. This activity could
promote localized flash flooding.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Bowen
AVIATION...Martin/Travis
HYDROLOGY...Steinbugl
Hazardous weather outlook, Aug 7, 12:23 PM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
123 PM EDT Mon Aug 7 2023
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-081730-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
123 PM EDT Mon Aug 7 2023
...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-005-010-081730-
Warren-McKean-Elk-
123 PM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
A few strong thunderstorms with isolated damaging winds are possible
this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Local storm report, Aug 7, 2:50 PM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
350 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM Tstm Wnd Dmg 4 WSW Cove Mills 39.76N 78.25W
08/07/2023 Fulton PA 911 Call Center
911 Center reports trees down on Mallard Run
Road.
&&
JABLocal storm report, Aug 7, 2:52 PM EST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
352 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg 2 S Locust Grove 39.80N 78.25W
08/07/2023 Fulton PA 911 Call Center
Report of a road sign being blown across
I-70 at mile marker 153.
&&
JABLocal storm report, Aug 7, 3:16 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
416 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Tstm Wnd Dmg 2 WSW Milroy 40.70N 77.62W
08/07/2023 Mifflin PA Trained Spotter
Tree limbs broken off and destroyed a
chicken coop.
&&
JABSpecial weather statement, Aug 7, 3:52 PM EST, 10 minutes before
Special Weather Statement
National Weather Service State College PA
452 PM EDT Mon Aug 7 2023
PAZ037-041-046-072130-
Southern Lycoming PA-Northern Lycoming PA-Tioga PA-
452 PM EDT Mon Aug 7 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LYCOMING AND SOUTHEASTERN
TIOGA COUNTIES THROUGH 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Canton to near Jersey Shore. Movement was east at 40 mph.
HAZARD...Landspouts and wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Ralston, Waterville, Ogdensburg, Trout Run, Buttonwood, Little Pine
State Park, Liberty and Salladasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Pennsylvania.
&&
LAT...LON 4160 7688 4159 7681 4152 7679 4120 7729
4122 7732 4122 7735 4123 7735 4124 7738
4129 7743 4129 7745 4160 7705 4169 7689
TIME...MOT...LOC 2051Z 247DEG 34KT 4158 7697 4128 7733
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertLocal storm report, Aug 7, 3:57 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
457 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Flood 2 ENE Hartleton 40.91N 77.11W
08/07/2023 Union PA 911 Call Center
Route 45 closed due to flooding west of
Mifflinburg.
&&
JRBLocal storm report, Aug 7, 4:00 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
500 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Flood Linntown 40.96N 76.90W
08/07/2023 Union PA Emergency Mngr
Limestone Run at 15th St and St Marys Street
in Lewisburg is out of its banks. Roadways
are unpassable per police department.
&&
JRBTornado, York
- When
- August 7, 4:02 PM EST to 4:05 PM EST
- Where
- York County, 0.57 mi WNW of Lineboro to 0.64 mi E of Blackrock
- Rating
- EF1
- Path length
- 0.52 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.722, -76.860
An EF1 tornado occurred in the village of Black Rock on August 7th, 2023. The tornado touched down on the south side of North Church Street in the village of Black Rock, continuing northeast across North Church Street. Several trees were damaged, including a few larger trunks being snapped off. This tree damage resulted in damage to a few properties along North Church Street. The tornado maintained a|northeasterly track to Glenville Road, producing additional tree and property damage. One outbuilding was destroyed while another had its roof collapse in. The tornado then lifted before crossing Glenville Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 10, 202311 deaths · 2 events
- Tornadoes and Flash Flooding in New York, August 7 to 8, 2023$1.5 million · EF3 · 18 events
- Hail and Damaging Winds in Maryland, August 7, 20234 injured · $39 million · 4 in hail · 76 events
- Hail and Damaging Winds in South Carolina, August 7, 20231 death · $390,000 · 65 kt wind · 23 events
- Tornado and Flash Flooding in Tennessee, August 7, 2023$4.2 million · EF2 · 35 events
- Hail and Damaging Winds in Georgia, August 7, 2023$322,000 · 1 in hail · 182 events
- Hail and Damaging Winds in Alabama, August 7, 20231 death · $104,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Virginia, August 7, 2023$2.7 million · 3 in hail · 63 events
- Tornadoes and Hail in North Carolina, August 7, 20232 injured · $1.2 million · EF1 · 37 events
- Damaging Winds in Tennessee, August 7, 20231 injured · $1.7 million · 83 kt wind · 30 events
- Flooding and Hail in Pennsylvania, August 7, 20231 injured · $473,000 · 1.75 in hail · 44 events
- Tornado and Flash Flooding in West Virginia, August 7, 2023$33,000 · EF1 · 62 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117895.